Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 52, NWS Charleston, WV

June 14, 2005Cabell County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 14, 2005, 6:01 PM EDT for Cabell County, West Virginia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2005, 6:01 PM EDT (22:01 UTC)
Expired
Jun 14, 2005, 6:30 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Cabell County, WV

The radar

The Charleston,WV radar (KRLX), 52 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:20 PM EDTTSTM WND DMGBarboursville, WVWIDE SPREAD TREES DOWN IN THE TOWN OF BARBOURSVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 4:40 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1095 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1095 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 142201
SVRRLX
WVC011-142230-
/O.NEW.KRLX.SV.W.0052.050614T2201Z-050614T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
601 PM EDT TUE JUN 14 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CABELL COUNTY IN WEST VIRGINIA

* UNTIL 630 PM EDT

* AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTH OF HUNTINGTON...OR
  NEAR CHESAPEAKE...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PEA RIDGE...
  BARBOURSVILLE...
  MILTON...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3858 8229 3847 8232 3841 8247 3837 8207
      3857 8219

$$

09
2 follow-up statements
000 
WWUS51 KRLX 142222
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
621 PM EDT TUE JUN 14 2005

WVC011-142230-
/O.CON.KRLX.SV.W.0052.000000T0000Z-050614T2230Z/
CABELL WV-
621 PM EDT TUE JUN 14 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 630 PM FOR CABELL 
COUNTY...

AT 616 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
NEAR MILTON...MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
BOYD COUNTY. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

WIDESPREAD TREES HAVE BEEN REPORTED DOWN IN BARBOURSVILLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT 
TUESDAY EVENING FOR WEST VIRGINIA.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3855 8226 3843 8224 3837 8230 3837 8207
      3857 8219

$$

29
000 
WWUS51 KRLX 142227
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
627 PM EDT TUE JUN 14 2005

WVC011-142237-
/O.EXP.KRLX.SV.W.0052.000000T0000Z-050614T2230Z/
CABELL WV-
627 PM EDT TUE JUN 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR CABELL COUNTY EXPIRES AT 630 
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF CABELL COUNTY. 

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3855 8226 3843 8224 3837 8230 3837 8207
      3857 8219

$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:50 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 14, 5:50 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
550 PM EDT TUE JUN 14 2005

.SHORT TERM (REST OF TONIGHT)...

UPDATED FOR WATCH NUMBER 483.  NOT MUCH CHNAGE TO THE FORECAST
NEEDED.

&&

.PREVIOUS DISCUSSION...
(ISSUED 241 PM EDT TUE JUN 14 2005)

SHORT TERM (REST OF TONIGHT)...

SEVERE PARAMETERS CONTINUE TO LOOK FAVORABLE INTO THIS EVENING AND
NO MAJOR CHANGES MADE AS SEVERE WEATHER HAS ALREADY STARTED PANNING
OUT JUST UPSTREAM OF FORECAST AREA.  RUC...NAM AND GFS LESS BULLISH
WITH EVENT NOW WITH LESS MOISTURE AND MUCH LOWER POPS.  THIS APPEARS
AT ODDS WITH ACTIVITY UPSTREAM BUT IT APPEARS MODELS ARE PICKING UP
ON SLIGHTLY STRONGER LOW TO MID LEVEL FLOW...A DIFFERENCE WHICH MAY
BE JUST ENOUGH TO SHEAR THINGS OUT AS WE MOVE INTO THIS EVENING.

UPPER DIV IS NOT VERY IMPRESSIVE ON NAM ANYMORE EXCEPT NORTH OF
FORECAST AREA AND OTHER MODELS AGREE...GFS WAS NEVER THAT BULLISH
HERE.  OPTED TO STAY WITH LIKELY POPS...NEITHER INCREASING NOR
DECREASING FOR THE TIME BEING AND THIS IS A COMPROMISE OF SORTS.

LOWER MAV NUMBERS ON LOWS TONIGHT MOST LOCATIONS REFLECT FASTER
TIMING OF PARENT MODEL ON PROGRESS OF FRONT AND WENT NEAR TO
SLIGHTLY ABOVE.

PREVIOUS DISCUSSION...
(ISSUED 210 PM EDT TUE JUN 14 2005)

LONG TERM (WEDNESDAY THROUGH FRIDAY)...

UPPER LEVEL LOW WILL BE WRAPPING AROUND THE GREAT LAKES REGION.
THIS COMBINED WITH AFTERNOON HEATING COULD HELP SPARK AN AFTERNOON
THUNDERSTORM WEDNESDAY ACROSS THE NORTHERN HALF OF THE CWA...WITH
SOME COOLER AIR MOVING IN IN THE MID LEVELS.  TEMPERATURE WISE...NOT
A LOT OF COOLING AT THE SFC UNTIL THURSDAY...WHEN LOW TO MID 70S ARE
FIGURED.  WITH UPPER LEVEL LOW RESIDING TO OUR NORTH THROUGH
FRIDAY...WILL BE DIFFICULT TO GET RID OF LOW POPS ALL TOGETHER.

PREVIOUS DISCUSSION (18Z TO 18Z)...
(ISSUED 125 PM EDT TUE JUN 14 2005)

AVIATION...

OVERNIGHT FOG WILL BE HIGHLY DEPENDENT ON THE AMOUNT OF AFTERNOON
PRECIPITATION.  OTHERWISE WINDS ARE EXPECTED TO REMAIN MIXED THROUGH
MOST OF THE OVERNIGHT HOURS...LIMITING LIFR FOG DEVELOPMENT.

COUPLE OF LINES OF THUNDERSTORM ACTIVITY PUSHING IN FROM WESTERN AND
CENTRAL OHIO.  OTHER THAN A FEW POP UP STORMS...HAVE TIMED THE FIRST
LINE TO APPROACH HTS AROUND 2030Z...AND PKB MORE TOWARDS 21Z.  AS
THESE STORMS NEAR...MAY NEED TO INCREASE POTENTIAL WIND GUSTS ABOVE
THE 40KTS CURRENTLY FORECAST FOR OUR WESTERN SITES.

OTHERWISE...FOR WEDNESDAY AFTERNOON WILL KEEP BKN MID DECK ACROSS
THE NORTHERN HALF OF THE CWA WITH MORE BREAKS FIGURED SOUTH OF PKB
AND CKB.

PREVIOUS DISCUSSION...
(ISSUED 1158 AM EDT TUE JUN 14 2005)

SHORT TERM (REST OF TODAY THROUGH TONIGHT)...

WATCH BOX 480 SVR ISSUED JUST AS I WAS READY TO ISSUE SHORT TERM
UPDATE SO TIMING WORKED WELL.

ILN SOUNDING SHOWS VIRTUALLY NO CAP AND CU ALREADY GOING UP QUICKLY
ACROSS THE AREA.  CAPES UP TO 2500 J/KG ON LOW 70S DEW POINTS...AND
35-45 KTS THROUGH THE LOW AND MID LEVELS...COUPLED WITH GOOD UPPER
DIV AHEAD OF APPROACHING SHORT WAVE...MAKE SEVERE ALL BUT A SLAM
DUNK LATER THIS AFTERNOON INTO THIS EVENING.  WITH WET BULB HIGH AND
SHEAR UNIDIRECTIONAL...EXPECT DAMAGING WIND TO BE THE MAIN THREAT.

SOUTHERN EDGE OF THREAT NEAR HTS TO CRW CORRIDOR LOOKS GOOD AS MEAN
WIND AND UPPER DIVERGENCE DROP OFF SIGNIFICANTLY SOUTH OF THERE
GIVEN TRACK OF SHORT WAVE.

OTHERWISE LITTLE CHANGE NEEDED TO ONGOING FORECAST.  CHANGED WEATHER
TERMS TO COVERAGE AND LIMITED THUNDERSTORM THREAT AFTER MIDNIGHT
TONIGHT AS STABILITY IS LOST BEFORE DAWN.

TEMPERATURES BY AND LARGE ON TRACK.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SHORT TERM...TRM
Hazardous weather outlook, Jun 14, 5:48 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
548 PM EDT TUE JUN 14 2005

OHZ066-067-075-084-150900-
ATHENS OH-MORGAN OH-PERRY OH-VINTON OH-
548 PM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ101>103-105-OHZ076-083-085>087-VAZ003-004-WVZ005>011-013>020-
024>040-046-047-150900-
BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-
CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-
GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-
KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-
MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-NICHOLAS WV-PLEASANTS WV-
POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-
TAYLOR WV-TYLER WV-UPSHUR WV-WASHINGTON OH-WAYNE WV-WEBSTER WV-
WIRT WV-WOOD WV-WYOMING WV-
548 PM EDT TUE JUN 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...
AND MOST OF WEST VIRGINIA.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM THIS EVENING.
THE MAIN THREAT FROM SEVERE THUNDERSTORMS THAT DEVELOP WILL BE
DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

TRM

In the hours before

Local storm report, Jun 14, 4:33 PM EDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
433 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     BEVERLY                 39.55N 81.64W
06/14/2005                   WASHINGTON         OH   EMERGENCY MNGR

            LARGE BRANCHES DOWN.

&&

PG
Local storm report, Jun 14, 4:54 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
454 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     MALTA                   39.65N 81.86W
06/14/2005                   MORGAN             OH   EMERGENCY MNGR

            LARGE LIMBS AND POWER LINES DOWN.

0415 PM     TSTM WND DMG     1 S MCCONNELSVILLE      39.64N 81.84W
06/14/2005                   MORGAN             OH   EMERGENCY MNGR

            TREES DOWN NEAR ROKBY LOCKS.

&&

PG
Local storm report, Jun 14, 5:00 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA

500 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...

..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....

            ..REMARKS..

0442 PM     TSTM WND DMG     MARIETTA                39.43N 81.45W

06/14/2005                   WASHINGTON         OH   PUBLIC

            LARGE BRANCHES BROKEN.

            EVENT OCCURRED BETWEEN

            442 PM 06/14/2005 AND 457 PM 06/14/2005

&&
Local storm report, Jun 14, 5:06 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
506 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 SE MARIETTA           39.40N 81.42W
06/14/2005                   WASHINGTON         OH   DEPT OF HIGHWAYS

            LARGE TREE LIMBS DOWN ON ROUTE 7.

0437 PM     TSTM WND DMG     LOWELL                  39.53N 81.51W
06/14/2005                   WASHINGTON         OH   DEPT OF HIGHWAYS

            LARGE TREE DOWN ON ROUTE 60.

&&

PG
Special weather statement, Jun 14, 5:11 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
511 PM EDT TUE JUN 14 2005

KYZ101>103-105-OHZ086-087-WVZ005-006-142200-
BOYD-CABELL-CARTER-GALLIA-GREENUP-LAWRENCE-WAYNE-
511 PM EDT TUE JUN 14 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE FOR WESTERN WEST VIRGINIA AND NORTHEASTERN KENTUCKY..

AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 15 MILES NORTHEAST OF CARTER CAVES STATE
PARK TO 23 MILES SOUTHWEST OF BLAINE...OR FROM 13 MILES SOUTH OF
PORTSMOUTH TO WEST LIBERTY...MOVING EAST NORTHEAST AT 30 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
HUNTINGTON...ASHLAND...IRONTON...GALLIPOLIS AND MILTON.

WIND GUSTS TO 60 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
STAY TUNED FOR POSSIBLE UPCOMING WARNINGS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Local storm report, Jun 14, 5:28 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
528 PM EDT TUE JUN 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     OLIVE HILL              38.30N 83.17W
06/14/2005                   CARTER             KY   EMERGENCY MNGR

            TREES AND POWER LINES DOWN.

&&

PG

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:50 PM EDTSevere Thunderstorm WarningRLXWayne40 min
Jun 14, 6:24 PM EDTSevere Thunderstorm WarningRLXKanawha, Lincoln, Putnam51 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.